Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Bleeding and Clotting Disorders

Prednisone regimen for auto-immune hemolytic



My sister was diagnosed with auto-immune hemolytic anemia which happened suddenly when her hemoglobin level was 4 gm/dl (normal 12-14 gm/dl). She was given transfusion and level increased to 9 then prednisone 100 mg for 5 days and the level of hemoglobin rose from 9 to 13. The prednisone was stopped and level went down to 9 and the doctor recommended Rituxan. After three weeks the hemoglobin was only 9 and the doctor went back to prednisone 100mg. Do you think the prednisone should be tapered off for a long period of time or stopped abruptly as the doctor did before? Should she stay on a low dose prednisone regimen 1 to 5 mg daily for months to stabilize her blood or is this unproven therapy? Thank you for your help.


Thank you for visiting NetWellness. On this site, we try to answer general questions about bleeding and clotting disorders, but we cannot make patient-specific recommendations. Although the steroids can be very effective, they also have significant potential side effects that need to be balanced. I would encourage your sister to speak with her doctor and discuss all potential treatment options and their potential side effects.

For more information:

Go to the Bleeding and Clotting Disorders health topic, where you can:

Response by:

Spero R Cataland, MD Spero R Cataland, MD
Associate Professor of Clinical Internal Medicine
College of Medicine
The Ohio State University